Fulminant Myocarditis Induced By Immune Checkpoint Inhibitor Nivolumab

A Case Report and Review of the Literature

Feifei Wang; Yang Liu; Wei Xu; Changjing Zhang; Jianhong Lv; Shaolin Ma

Disclosures

J Med Case Reports. 2021;15(336) 

In This Article

Discussion

We reported the case of fulminant myocarditis occurring as an immune-related adverse event due to nivolumab, which had been successfully treated with combination of ECMO, methylprednisolone, and intravenous immunoglobulin. To the best of our knowledge, this is the fifth case of fulminant myocarditis induced by immune checkpoint inhibitors adjuvant treated with ECMO.

Use of immune checkpoint inhibitors has revolutionized the management of many cancers and results in durable responses in patients with metastatic disease.[1] But the benefits of immune checkpoint inhibitors can be offset by severe immune-related adverse events. These immune-related adverse events can affect almost any organ. Myocarditis is a rare but fatal complication, which can result in refractory cardiogenic shock, chronic heart failure, and fatal arrhythmias.[4] The incidence of immune checkpoint inhibitors-associated myocarditis ranges from 0.1% to 1%. Patients with immune checkpoint inhibitor-associated myocarditis often have a fulminant course with a case fatality rate of 25–50%.[5] Furthermore, fatality rates of myocarditis induced by immune checkpoint inhibitors are as high as 36% with monotherapy and 67% with combination immunotherapy.[6]

A systematic review showed that most cases and fatalities of myocarditis occurred shortly after initiation of immune checkpoint inhibitor therapy.[7] The median onset of myocarditis was 27 days (range 5–155 days), with 76% cases occurring in the first 6 weeks of treatment.[6] In the present case, fulminant myocarditis developed after treatment with nivolumab for 4 months. ECMO is a rescue therapy used to stabilize patients with hemodynamic compromise such as refractory cardiogenic shock or cardiac arrest. According to PubMed database search, there are only four case reports on myocarditis caused by immune checkpoint inhibitors nivolumab, pembrolizumab, ipilimumab, or any combination of these agents, adjuvant treated with ECMO (Table 1).[8–11] This case shows that ECMO is effective as a rescue therapy, which may play an important role in the adjuvant treatment of fulminant myocarditis-induced by immune checkpoint inhibitors.

The pathophysiology of myocarditis caused by immune checkpoint inhibitors is still unclear. It has been highlighted that there is a shared antigen or high frequency of T-cell receptor sequences among myocardium, skeletal muscle, and tumors. The mechanism of cardiotoxicity is likely related to the role of PD-1 in cardiomyocyte protection against autoimmune attacks.[12] In the tumor microenvironment, tumor cells commonly express high levels of PD-L1, keeping immune responses in check by preventing CD8+ T-cell-mediated killing of cancer cells. PD-1, expressed on the surface of T cells, binds to PD-L1, then inhibiting checkpoint signaling and decreasing T-cell cytotoxicity. Nivolumab is a monoclonal antibody that binds PD-1 and blocks PD-1/PD-L1 interaction, enhancing T-cell cytotoxicity, and increasing cytokine production, ultimately suppressing tumor activity.[13] Because of its clinical benefits, nivolumab is widely used in the treatment of various malignancies.

processing....